Alert archive / Mississippi / Tornado Warnings in 2019

Tornado Warning 29, NWS Memphis, TN

May 11, 2019Monroe County, Mississippi

NWS Memphis, TN issued this tornado warning at May 11, 2019, 3:02 PM CDT for Monroe County, Mississippi. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2019, 3:02 PM CDT (20:02 UTC)
Expired
May 11, 2019, 3:22 PM CDT
In force
20 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 15 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 3:10 PM CDTTSTM WND DMG5 Ssw Prairie, MS1 LARGE TREE DOWN ON LAKE LILLY RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2019-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2019-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
440 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

685 
WFUS54 KMEG 112002
TORMEG
MSC095-112045-
/O.NEW.KMEG.TO.W.0029.190511T2002Z-190511T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
302 PM CDT Sat May 11 2019

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Monroe County in northeastern Mississippi...

* Until 345 PM CDT.
    
* At 302 PM CDT, doppler radar indicated a severe thunderstorm
  producing a tornado was located near Pala Alto, or 8 miles
  northwest of West Point, moving northeast at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Amory, Aberdeen, Prairie, Hatley, Gattman, Binford, Sipsey Fork,
  New Hamilton, Becker, Quincy, Splunge, Wise Gap, Athens, Strong,
  East Aberdeen, Muldon, Greenwood Springs and Parham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3383 8872 3409 8827 3409 8820 3382 8824
      3368 8855 3368 8872
TIME...MOT...LOC 2002Z 237DEG 36KT 3371 8873 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$
3 follow-up statements
314 
WWUS54 KMEG 112009
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
309 PM CDT Sat May 11 2019

MSC095-112045-
/O.CON.KMEG.TO.W.0029.000000T0000Z-190511T2045Z/
Monroe MS-
309 PM CDT Sat May 11 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR MONROE
COUNTY...
    
At 309 PM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located near Prairie, or 9 miles southwest of
Aberdeen, moving northeast at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Amory, Aberdeen, Prairie, Hatley, Gattman, Binford, Sipsey Fork, New
Hamilton, Becker, Quincy, Splunge, Wise Gap, Athens, Strong, East
Aberdeen, Muldon, Greenwood Springs and Parham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3383 8872 3409 8827 3409 8820 3382 8824
      3368 8855 3368 8872
TIME...MOT...LOC 2009Z 236DEG 29KT 3374 8867 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$
137 
WWUS54 KMEG 112017
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
317 PM CDT Sat May 11 2019

MSC095-112045-
/O.CON.KMEG.TO.W.0029.000000T0000Z-190511T2045Z/
Monroe MS-
317 PM CDT Sat May 11 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR CENTRAL
MONROE COUNTY...
    
At 317 PM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located near Prairie, or near Aberdeen,
moving northeast at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Amory, Aberdeen, Prairie, Hatley, Gattman, Binford, Sipsey Fork, New
Hamilton, Becker, Quincy, Splunge, Wise Gap, Athens, East Aberdeen,
Muldon, Greenwood Springs and Parham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3385 8868 3409 8827 3409 8820 3382 8824
      3370 8851 3370 8868
TIME...MOT...LOC 2017Z 238DEG 27KT 3377 8862 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$
026 
WWUS54 KMEG 112022
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
322 PM CDT Sat May 11 2019

MSC095-112032-
/O.CAN.KMEG.TO.W.0029.000000T0000Z-190511T2045Z/
Monroe MS-
322 PM CDT Sat May 11 2019

...THE TORNADO WARNING FOR CENTRAL MONROE COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled. 

Gusty winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3385 8868 3409 8827 3409 8820 3382 8824
      3370 8851 3370 8868
TIME...MOT...LOC 2021Z 237DEG 36KT 3380 8857 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at May 11, 12:48 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 11, 12:48 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
1248 PM CDT Sat May 11 2019

.UPDATE...
Updated for 18Z Aviation Forecast Discussion below.

&&

.PREV DISCUSSION... /issued 1108 AM CDT Sat May 11 2019/

UPDATE...

Latest KNQA radar sweep shows a large area of showers moving
across northeast Arkansas at this hour. To our southwest, a
cluster of thunderstorms has developed along a stationary frontal
boundary. Temperatures remain much below normal with readings only
in the upper 50s to lower 60s across the area.

Latest surface analysis places a stationary warm front from
Tupelo, MS...southwest back through Greenwood, Mississippi and
nearly parallel to the Mississippi River. A weak area of low
pressure is near the ArkLaMiss and slowly lifting northeastward.
As it does, expect showers and thunderstorms to spread into north
Mississippi along a warm front over the next hour or so. Storms
may contain small hail and gusty winds, but should remain below
severe limits.

To the north of the front, expect temperatures to remain cool
with periods of light rain showers through mid afternoon. The
surface low is expected to move into northeast Mississippi by
early evening. As it does, rain showers will taper off
considerably for areas along and west of the Mississippi River,
with main activity confined to areas near the Tennessee River.

Bumped up POPs through the morning hours for area across northeast
Arkansas, the Missouri Bootheel, and northwest Tennessee and trimmed
POPs west of the Mississippi River during the late afternoon
hours. Also increased thunder potential over north Mississippi
based on latest radar trends and consistent CAM solutions. The
rest of the forecast is in good shape with no further changes
needed.

AC3/KRF

PREV DISCUSSION... /issued 343 AM CDT Sat May 11 2019/

DISCUSSION...
The split flow pattern continues across the CONUS this morning
with a cut-off upper low spinning near the SoCal coast and a
northern stream trough traversing the upper Midwest. Southwesterly
flow aloft persists downstream of this trough and there are
several shortwave troughs embedded within this regime. One wave is
moving across the LA Delta with a second tracking slowly east
across the Southern Plains. The former is too far south to affect
the Mid-South but latter will bring another round of showers and
thunderstorms to the area today.

The cold front that moved across the CWA yesterday has pretty much
stalled from central LA into northern AL. We expect this boundary
lift back north today as the Southern Plains trough approaches,
but it really isn't expected to move much farther north than the
Interstate 40 corridor, keeping the northern half of the area on
the cool side of the boundary. Temperatures north of the front
will likely remain in the low/mid 60s today while readings to the
south warm into the 70s. Occasional drizzle and fog, in addition
to a few showers, are expected early in the morning, but showers
and thunderstorms will increase in coverage through the afternoon
hours.

A few strong storms are possible this afternoon, mainly across
northeast MS where updrafts will be able to tap into surface-based
instability on the warm side of the retreating warm front. HREF
SBCAPE values approach 1500 J/kg near Tupelo, with deep layer
shear ~30 kts. This suggests a multicellular convective mode. The
likelihood for severe hail will be limited, but the stronger
storms could produce damaging winds. North of the front,
instability will remain scant with the potential for
thunderstorms quite low.

The front will move back to the southeast tonight as a deepening
surface low lifts northeast into eastern KY. Additional elevated
showers and drizzle are expected tonight continuing into the day
tomorrow. The shortwave trough finally lifts northeast of the area
by Sunday afternoon and will take most of the precipitation with
it. However, a stronger, trailing trough in the northern stream
will move across the area Sunday evening, potentially causing some
evening showers across the northern portion of the CWA. Impacts
should be limited with only light QPF.

We'll get a much needed respite from the rain early next week.
Drier air in the wake of a secondary cold front will provide us
with a few dry days as a Rex Block in the western CONUS keeps the
next trough well to our west through midweek. Expect below normal
temperatures during this period with overnight lows in the upper
40s and lower 50s and afternoon highs in the 70s.

The SoCal cut-off low is progged to finally approach the Mid-South
late Tuesday or Wednesday, merging with the northern branch of the
jet stream as it traverses the Lower MS Valley. Moisture will be
limited and this trough will be filling, limiting the potential
for appreciable rainfall. Low PoPs were included for Wednesday,
excluding most of north MS. A few showers will be possible into
Wednesday night as well, mainly in the north. A weak cold front is
progged to move south into the area by Thursday and could give us
another chance for showers and thunderstorms. The slight chance
PoPs were maintained during this period with dry weather expected
Thursday night into the weekend. Temperatures will approach
climatology by the end of the week with highs near 80F and lows
near 60F.

The 00z global models all depict a strong trough moving into the
Plains over the weekend. This could provide the Mid-South with
another chance for showers and thunderstorms as we move into Sunday.
However, there are still a lot of details to hash out as this
pattern evolves. Stay tuned for updates.

Johnson

&&

.AVIATION...
18Z TAFs

KNQA/KGWX radar and METARs showed a surface warm front lifting
north through north MS at 1745Z. A couple of TSRA cells were
noted riding this front between UOX and MEM. This TSRA, as well as
any warm sector TSRA behind it, may get as close as 25 miles of
MEM and have added TS back to TAF. The HRRR has readjusted to this
scenario, while the 12Z 3km NAM kept the TS too far south and
east of MEM early this afternoon.

TSRA should exit TUP by late afternoon, followed by post-cold
frontal IFR returning to the region this evening. Another round
of TSRA possible near TUP during late overnight, but stronger
convection should be focused southeast of TUP.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 11, 4:28 AM CDT, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
428 AM CDT Sat May 11 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-121100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
428 AM CDT Sat May 11 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong thunderstorms are possible today, mainly across
northeast Mississippi. Damaging winds will be the primary hazard.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 11, 10:57 AM CDT, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
1057 AM CDT Sat May 11 2019

MSZ010-011-020-111630-
Coahoma MS-Tallahatchie MS-Quitman MS-
1057 AM CDT Sat May 11 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1130 AM CDT
FOR...

Southeastern Coahoma County in northwestern Mississippi...
Northwestern Tallahatchie County in northwestern Mississippi...
Southwestern Quitman County in northwestern Mississippi...

At 1057 AM CDT...a strong thunderstorm producing pea size hail and
winds to 40 mph was located near Shelby, moving northeast at 40 mph.

People in southeastern Coahoma...northwestern Tallahatchie and
southwestern Quitman Counties should monitor this storm closely.

LAT...LON 3399 9045 3399 9066 3411 9066 3426 9057
      3409 9030 3398 9045
TIME...MOT...LOC 1557Z 219DEG 36KT 3395 9066

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 10:57 AM CDTSpecial Weather StatementMEGCoahoma33 min
May 11, 3:33 PM CDTSpecial Weather StatementMEGMonroe27 min
May 11, 3:36 PM CDTAreal Flood AdvisoryMEGMonroe54 min

Nearby

Tornado Warnings in Mississippi, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.